Irritated skin can be caused by a variety of factors. These include immune system disorders, medications and infections. When an allergen is responsible for triggering an immune system response, then it is an allergic skin condition.
Rashes can develop in human body due to variety of reasons. Among the important causes of skin rashes are allergies. Most people are aware of allergic reactions to medicines or food causing hives or urticaria. Few patients will experience angioedema (swelling of face, lip, tounge, or throat or swelling elsewhere). It is not uncommon to develop allergy to whatever you come in contact with.
Atopic dermatitis or infantile eczema is an important skin condition. A significant majority of children with atopic dermatitis will develop asthma, allergic rhino-conjunctivitis (allergies involving eyes and nose). Many children with moderate to severe atopic dermatitis have food allergies. Important indoor allergies like dust mites, animals and sometimes molds and pollen allergies can worsen atopic dermatitis and may make management of atopic dermatitis difficult. Identification and removal of these offending foods and environment allergen can provide relief.
There are different kind of eczemas, especially chronic hand eczema may have allergic basis, others are made worse by treatment. for example, patient may develop allergy to various preservatives, fragrances, steroids, antibiotics in various creams and ointment used to treat rashes or eczema. Finding the offending allergen is necessary to fix the problem.
Medications can produce a variety of skin rashes. There is no single kind of rash which is uniquely caused by drugs. If a patient develops a rash shortly after starting the medicine, there is a reasonable chance that patient has rash due to medicine. Many medications cause rashes resembling viral rashes, hives or urticarial, angioedema, contact dermatitis as well as rashes which can be confused for common skin diseases.
Most physicians entertain drugs as culprit in patients with severe skin diseases like erythema multiforme, Steven-Johnson syndrome, toxic epidermal necrolysis, acute generalized exanthematous pustulosis (AGEP) and drug rash, eosinophilia and systemic symptoms (DRESS). However, it is not always easy to diagnose less severe reactions as many of them start months after the patients have received the drugs or the rashes simulate various skin conditions. For example, medications used for high blood pressure can cause lichenoid drug reactions (which mimics an important skin condition called lichen planus) after several months of use. Some drugs produce skin rashes which resemble psoriasis (most psoriasis patients don’t have drug reaction). Many reactions like serum sickness after the patient has stopped the medicine, making it harder to connect their relationship to drugs.
Food allergies can produce hives, puffiness of face or rashes occurring within few hours of ingestion of food. Most people don’t connect the skin allergies to food. For example, people don’t associate rash of dermatitis herpetiformis due to gluten intolerance (gluten is a protein found in rye and wheat), even though most people are familiar with celiac disease. Many patients with dermatitis herpetiformis are incorrectly diagnosed as contact allergies or eczema.
Similarly, fragrance in various food can produce widespread rashes (called systemic contact dermatitis) which may be difficult to connect to the ingestion of food.
We can help evaluate these rashes and find out if allergies are playing a role. Defining which allergies are responsible can be valuable. Process starts with listening to patient story, examining the patient and doing the necessary tests when indicated (prick skin test, patch skin test, skin biopsy, drug or food withdrawal and challenges, and often blood tests) to arrive at the correct diagnosis and solution of the problem. Finding the right medicines and using them properly are important pieces of puzzle.